Alert archive / Louisiana / Flash Flood Warnings in 1996

Flash Flood Warning 22, NWS Shreveport, LA

July 9, 19964 parishes in Louisiana

NWS Shreveport, LA issued this flash flood warning at Jul 9, 1996, 5:35 PM CDT for 4 parishes in Louisiana. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 1996, 5:35 PM CDT (22:35 UTC)
Expired
Jul 9, 1996, 7:30 PM CDT
In force
115 min
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Jackson Parish, LA, Lincoln Parish, LA, Ouachita Parish, LA, Union Parish, LA

The radar

The Shreveport radar (KSHV), 132 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1996-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1996-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2481 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 092235
FFWSHV
LAC073-111-049-061-100030-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
535 PM CDT TUE JUL 9 1996
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  730 PM CDT
FOR THE FOLLOWING AREAS...
 
IN NORTHEAST LOUISIANA
 
   ...OUACHITA PARISH...UNION PARISH
 
IN NORTHWEST LOUISIANA
 
   ...JACKSON PARISH...LINCOLN PARISH
 
DOPPLER WEATHER RADAR IN SHREVEPORT CONTINUED TO INDICATE STRONG
THUNDERSTORMS ACROSS THE WARNED AREA. DOPPLER RADAR INDICATED THAT OVER
TWO AND ONE HALF INCHES OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA
DURING THE PAST HOUR. THE STORMS ARE DRIFTING SLOWLY EASTWARD. BECAUSE
OF THE SLOW MOVEMENT OF THE THUNDERSTORMS...FLOODING OF LOW LYING AREAS
AND PONDING OF STREETS ARE LIKELY THIS EVENING.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
IMMEDIATELY.
 
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
 
STAY TUNNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES ON THIS DANGEROUS
FLOODING SITUATION.
 
13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:42 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 9, 3:42 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 PM CDT TUE JUL 9 1996

TSTMS FORMED RAPIDLY THIS AFTN IN VRY MOIST AND UNSTABLE AIR AS SHORT
WAVE RODE UP WK FNTL BNDRY. ACTIVITY WILL SHIFT SLOWLY EAST TONIGHT.
CHC FOR TSTMS APPEAR TO CONT THROUGH THE WEEK ACCORDING TO ETA/AVN.
NGM KEEPS ACTIVITY FURTHER NORTH...BUT INITIALIZED BNDRY TOO FAR NORTH.
ANOTHER VORT TO MV INTO NE TX WED MORNING WITH UNUSUAL MSTR FEED FROM
WESTERN OK. AIR CONT TO BE UNSTABLE AS UPR FLOW VEERS TO WNW IN RESPONSE
TO UPR HIGH IN NORTH GULF MOVING WEST INTO SOUTH TX COAST. ENERGY LATER
IN PERIOD TO SPIN OFF SW TX VORT LOBE. CROSS SECTIONS REVEAL MODERATE
VERTICAL MOTIONS THRU PERIOD AND CONT ON AVN THRU 72 HOURS. BEST MSTR
AND ENERGY MAINLY TO NORTH AND WEST OF CWA SO WILL LEAVE CHC CAT.
A SLGHT COOLDOWN ON DAYTIME HIGHS WITH MODIFIED CAN AIR AND INCREASED
CLD CVR. WILL GO CLOSE TO NGM TEMPS EVEN THOUGH THEY ARE SHOWING A
WARM BIAS IN COMP TO OTHER MODELS.

SHV 72/89/70/91  6523       MLU 74/87/70/92  5623
VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:06 PM CDTSevere Thunderstorm WarningSHVBossier54 min
Jul 8, 9:22 PM CDTSevere Thunderstorm WarningSHVWebster38 min
Jul 8, 9:54 PM CDTSevere Thunderstorm WarningSHVClaiborne51 min
Jul 9, 2:48 PM CDTSevere Thunderstorm WarningSHVWebster42 min
Jul 9, 4:39 PM CDTSevere Thunderstorm WarningSHVDe Soto66 min

Nearby

Flash Flood Warnings in Louisiana, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.